Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 13, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Sep 12, 2023, 12:05 PM PDT for Orange County, California. It took effect at Sep 13, 2023, 8:00 AM PDT. It was in force for 50 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2023, 12:05 PM PDT (19:05 UTC)
- In effect from
- Sep 13, 2023, 8:00 AM PDT
- Expired
- Sep 15, 2023, 10:24 AM PDT
- In force
- 50 hr
- Issued by
- NWS San Diego, CA
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894 WHUS46 KSGX 121905 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1205 PM PDT Tue Sep 12 2023 CAZ552-130515- /O.NEW.KSGX.BH.S.0013.230913T1500Z-230916T0500Z/ Orange County Coastal Areas- 1205 PM PDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Strong rip currents and elevated surf expected. Surf will be 4-6 ft, with sets to 7 ft. Highest surf will be in northern Orange County. * WHERE...Orange County Coastal Areas. * WHEN...From Wednesday morning through Friday evening. * IMPACTS...Strong rip and longshore currents will produce dangerous swimming conditions. * ADDITIONAL DETAILS...A south swell of 2-3 ft from 190-200 degrees at 15-17 seconds will build Wednesday, peak Wednesday night into Thursday, and decrease into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CO
9 follow-up statements
703 WHUS46 KSGX 130501 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1001 PM PDT Tue Sep 12 2023 CAZ552-131315- /O.CON.KSGX.BH.S.0013.230913T1500Z-230916T0500Z/ Orange County Coastal Areas- 1001 PM PDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT WEDNESDAY THROUGH FRIDAY EVENING... * WHAT...Strong rip currents and elevated surf expected. Surf will be 4-6 ft, with sets to 7 ft. Highest surf will be in northern Orange County. * WHERE...Orange County Coastal Areas. * WHEN...From Wednesday morning through Friday evening. * IMPACTS...Strong rip and longshore currents will produce dangerous swimming conditions. * ADDITIONAL DETAILS...A south swell of 2-3 ft from 190-200 degrees at 15-17 seconds will build Wednesday, peak Wednesday night and Thursday, and decrease Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
508 WHUS46 KSGX 130858 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 158 AM PDT Wed Sep 13 2023 CAZ552-132130- /O.CON.KSGX.BH.S.0013.230913T1500Z-230916T0500Z/ Orange County Coastal Areas- 158 AM PDT Wed Sep 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT THIS MORNING THROUGH FRIDAY EVENING... * WHAT...Strong rip currents and elevated surf. Surf will be 3-5 feet, with sets to 6 feet. Highest surf will be in northern Orange County. * WHERE...Orange County Coastal Areas. * WHEN...From this morning through Friday evening. * IMPACTS...Strong rip and longshore currents will produce dangerous swimming conditions. * ADDITIONAL DETAILS...A south swell of 2-3 ft from 190- 200 degrees at 15-17 seconds will build today and continue into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents and other hazards are likely. Caution should be used when in or near the water. && $$
080 WHUS46 KSGX 132038 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 138 PM PDT Wed Sep 13 2023 CAZ552-140445- /O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/ Orange County Coastal Areas- 138 PM PDT Wed Sep 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Strong rip currents and elevated surf. Surf will be 3- 5 feet, with sets to 6 feet. Highest surf will be in northern Orange County. * WHERE...Orange County Coastal Areas. * WHEN...From this morning through Friday evening. * IMPACTS...Strong rip and longshore currents will produce dangerous swimming conditions. * ADDITIONAL DETAILS...A south swell of 2-3 ft from 190- 200 degrees at 15-17 seconds will build this evening and continue into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
848 WHUS46 KSGX 140443 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 943 PM PDT Wed Sep 13 2023 CAZ552-141300- /O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/ Orange County Coastal Areas- 943 PM PDT Wed Sep 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Strong rip currents and elevated surf. Surf will be 3- 5 feet, with sets to 6 feet. Highest surf will be in northern Orange County. * WHERE...Orange County Coastal Areas. * WHEN...Through Friday evening. * IMPACTS...Strong rip and longshore currents will produce dangerous swimming conditions. * ADDITIONAL DETAILS...A south swell of 2-3 ft from 190-200 degrees at 14-16 seconds will build through Thursday, then gradually subside Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. && $$ Maxwell
462 WHUS46 KSGX 140809 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 109 AM PDT Thu Sep 14 2023 CAZ552-142130- /O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/ Orange County Coastal Areas- 109 AM PDT Thu Sep 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Strong rip currents and elevated surf. Surf will be 3- 5 feet, with sets to 6 feet. Highest surf will be in northern Orange County. * WHERE...Orange County Coastal Areas. * WHEN...Through Friday evening. * IMPACTS...Strong rip and longshore currents will produce dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as rip currents and other hazards are possible. Caution should be used when in or near the water. && $$
492 WHUS46 KSGX 142006 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 106 PM PDT Thu Sep 14 2023 CAZ552-150515- /O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/ Orange County Coastal Areas- 106 PM PDT Thu Sep 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Strong rip currents and elevated surf. Surf will be 3- 5 feet, with sets to 6 feet. Highest surf will be in northern Orange County. * WHERE...Orange County Coastal Areas. * WHEN...Through Friday evening. * IMPACTS...Strong rip and longshore currents will produce dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ APR
883 WHUS46 KSGX 150438 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 938 PM PDT Thu Sep 14 2023 CAZ552-151300- /O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/ Orange County Coastal Areas- 938 PM PDT Thu Sep 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Strong rip currents and elevated surf. Surf will be 3- 5 feet, with sets to 6 feet. Highest surf will be in northern Orange County. * WHERE...Orange County Coastal Areas. * WHEN...Through Friday evening. * IMPACTS...Strong rip and longshore currents will produce dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. && $$
312 WHUS46 KSGX 151214 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 514 AM PDT Fri Sep 15 2023 CAZ552-152115- /O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/ Orange County Coastal Areas- 514 AM PDT Fri Sep 15 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong rip currents and elevated surf. Surf will be 3- 5 feet with sets to 6 feet. Highest surf will be in northern Orange County. * WHERE...Orange County Coastal Areas. * WHEN...Through Friday evening. * IMPACTS...Strong rip and longshore currents will produce dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
758 WHUS46 KSGX 151724 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1024 AM PDT Fri Sep 15 2023 CAZ552-151830- /O.CAN.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/ Orange County Coastal Areas- 1024 AM PDT Fri Sep 15 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Surf and strong rip currents will continue to subside today. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 12, 10:22 AM PDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 12, 10:22 AM PDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service San Diego CA 1022 AM PDT Tue Sep 12 2023 .SYNOPSIS... Slight cooling is expected across the coast and valleys today and on Wednesday, with slight warming in the mountains and deserts as onshore flow strengthens. Gusty westerly winds will occur this afternoon, and again Wednesday afternoon and evening across the mountains and desert slopes. Temperatures rise a degree or two by late this week into the weekend. Night and morning coastal low clouds and fog will increase in coverage and spread farther into the valleys for later this week into next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Mid-level moisture is starting to slowly wane as high clouds push to the east of Southern California. The 12z Miramar sounding still showed PWAT values of 1.59 inch, but westerly winds aloft are ushering in drier air. The reduction in high clouds allowed for some low clouds to form across coastal San Diego County earlier this morning; these clouds should dissipate over the next few hours, and some additional, patchy high clouds may move in later today. Be on the lookout for a colorful sunset this evening with the presence of these clouds. Southern California is centered between two systems today: a weakening high-amplitude ridge centered over the Canadian Prairies, and weak troughing that will move into the southwestern United States. This will lead to a cooling trend for areas west of the mountains, the rebuilding of the marine layer and gusty winds across the mountains and desert slopes. The coolest days of the week will be on Wednesday and Thursday, when highs will range up to 5 degrees below normal at the coast and in the deserts, and 5-10 degrees below normal in the valleys and mountains. Night and morning low clouds and fog will increase in coverage across the coast and valleys the next several days. Finally, breezy winds with gusts of 35-50 mph will occur this afternoon and again Wednesday afternoon and evening in the mountains and desert slopes. By late this week, ridging begins to rebuild across the Pacific Northwest, and highs will rise a degree or two on Friday and Saturday. In the extended period, models begin to diverge in the strength of the building ridge in the Intermountain West versus a weak, but large trough in the Eastern Pacific. Cluster analysis shows the spread well, with ECMWF members favoring a stronger ridge and slight positive height anomalies, while GFS members show the ridge axis farther east and persisting onshore flow in Southern California. The forecast favors a slight cooling trend into early next week, but the extent and duration of the cooling remains uncertain at this time. && .AVIATION... 121530Z...Areas of patchy low clouds and high clouds across the area this morning. Low clouds are mostly confined to the San Diego County coast with bases ranging from 500-1000 ft, locally down to 200 ft in the western valleys of San Diego county. Local vis reduced to 2-5SM in BR/HZ. Low clouds and vis restrictions will clear through 18Z. Coastal low clouds to develop after 02Z vcnty KCRQ and KSAN, after 06Z vcnty KSNA. Bases around 900-1400 feet MSL and spreading locally into some valleys overnight into Wednesday. && .MARINE... Wind gusts around 20 kt will occur in the outer waters late this afternoon and evening. Otherwise, no hazardous marine conditions are expected through Saturday. && .BEACHES... An incoming south swell from 190 degrees with a period of 15-18 seconds will bring elevated surf and strong rip currents to south facing beaches. Surf will increase to 4-6 ft Wednesday through Friday. Surf will be highest in northern Orange County with sets to 7 ft possible. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...EA AVIATION/MARINE...CO
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.